Thursday, January 23, 2014

Waking up from sadness: Many find trouble getting off antidepressants

Part of a much longer story at Al Jazeera America:

Long-term use of antidepressants has become increasingly common over the past decade, according to a recent National Health and Nutrition Examination Survey study. Some 70 percent of the estimated 16 million long-term users in the United States — defined as having used the drugs more than 24 months — are women.

Data from IMS Health, as reported in a study published in the December Journal of Clinical Psychiatry by lead author Dr. Ramin Mojtabai, shows antidepressants are the most commonly prescribed medication class in the U.S. It links national trends in increased long-term use of antidepressants with treatment in primary-care settings, where most antidepressants are prescribed.

Scott, who did not see a mental-health specialist until 2010, believes her general practitioners repeatedly misdiagnosed her.

“Nobody’s listening,” Scott said. “They just prescribe.”

With the help of a nonprofit withdrawal program, Scott has been working to become antidepressant-free after finding out last year that she has thyroid disease as well as a hormonal imbalance. Working to address these underlying physical conditions, Scott said she feels better than she has in years.


. . . findings in the April issue of the journal Psychotherapy and Psychosomatics that found almost two-thirds of a sample of 5,000 patients diagnosed with depression within the previous year did not meet the Diagnostic and Statistical Manual of Mental Disorders criteria for a major depressive episode.

Instead, the patients were given false positive diagnoses,
according to Mojtabai’s study.


“Almost anything emotionally and behaviorally destructive can happen during withdrawal because serotonin is the most widespread neurotransmitter in the brain,” said (Peter) Breggin, the psychiatric withdrawal expert.

Coming off SSRIs can cause “all kinds of behavioral and neurological disturbances,” he said, listing some common side effects, such as “shocklike feelings in the head, imbalance, odd feelings in different parts of your body, depression, hopelessness, suicidal feelings and actions, disabling anxiety and persisting sexual dysfunction.”

But Breggin warned not to be discouraged by these side effects, since it is not yet known whether any damage is irreversible.

“There’s a reason to come off,” he said. “You want to try as best as you can to withdraw, because it’s only going to get worse in time.”